Hail, Stanley
- When
- August 7, 3:35 PM MST
- Where
- Stanley County, 1.38 mi S of Bunker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.210, -101.100
A couple isolated thunderstorms brought large hail and strong winds to parts of central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought large hail and strong winds to parts of central and north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 1:31 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SUN AUG 7 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON. COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA. .LONG TERM...WEDNESDAY THROUGH SUNDAY DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT. THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST. SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR MOST OF NEXT WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT. PATCHY FOG IS POSSIBLE LATE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 517 AM CDT SUN AUG 7 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN AUG 7 2011 SDZ033-035-045-048-072115- HUGHES-JONES-LYMAN-STANLEY- 341 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES COUNTIES UNTIL 415 PM CDT/315 PM MDT/... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT SUN AUG 7 2011 SDZ048-072215- LYMAN- 441 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN LYMAN COUNTY UNTIL 515 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PARKIN
The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated north of Eagle Butte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343722, 343724.